Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 68, NWS Midland/Odessa, TX

November 17, 2024Ector County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Nov 17, 2024, 10:44 PM CST for Ector County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 17, 2024, 10:44 PM CST (04:44 UTC)
Expired
Nov 18, 2024, 1:45 AM CST
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 25 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 17, 11:44 PM CSTFLASH FLOOD1 Ene Odessa, TXSeveral cars stranded in high water in the city of Odessa. Report from pictures on social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.7 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
972 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
308 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

993 
WGUS54 KMAF 180444
FFWMAF
TXC135-180745-
/O.NEW.KMAF.FF.W.0068.241118T0444Z-241118T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
1044 PM CST Sun Nov 17 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Eastern Ector County in western Texas...

* Until 145 AM CST.

* At 1044 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2 inches of 
  rain have fallen. Additional rainfall amounts up to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Odessa, West Odessa and Odessa Schlemeyer Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3208 10257 3208 10229 3173 10229 3173 10257

FLASH FLOOD...RADAR INDICATED

$$

David Hennig
1 follow-up statement
564 
WGUS74 KMAF 180606
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
1206 AM CST Mon Nov 18 2024

TXC135-180745-
/O.CON.KMAF.FF.W.0068.000000T0000Z-241118T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ector TX-
1206 AM CST Mon Nov 18 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CST EARLY THIS 
MORNING FOR EASTERN ECTOR COUNTY...

At 1206 AM CST, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 1 and 2 inches of rain 
have fallen. Additional rainfall amounts up to 1 inch are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Odessa, West Odessa and Odessa Schlemeyer Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3208 10257 3208 10229 3173 10229 3173 10257

FLASH FLOOD...RADAR INDICATED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 17, 5:22 PM CST, 5 hours 22 minutes earlier. Its key messages:

  • Updated at 459 PM CST Sun Nov 17 2024
  • A weather system will bring rain and thunderstorms to much of the region today through Monday morning. The best chance of rain is expected north of the Pecos River with high (> 70%) confidence of rainfall greater than 1 inch over the northeastern Permian Basin.
  • There is a low (< 30%) chance of severe thunderstorms this evening into Monday morning. The main threats with any severe thunderstorms will be very heavy rainfall and damaging winds. A couple of tornadoes can't be ruled out as well.
  • A High Wind Warning is in effect from late tonight through late Monday night for the Guadalupe, Delaware, Chinati, and Davis mountains. Wind Advisories are in effect Monday morning through Monday evening for much of the remaining area.
Area forecast discussion, Nov 17, 5:22 PM CST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
522 PM CST Sun Nov 17 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 459 PM CST Sun Nov 17 2024

 - A weather system will bring rain and thunderstorms to much of
   the region today through Monday morning. The best chance of
   rain is expected north of the Pecos River with high (> 70%)
   confidence of rainfall greater than 1 inch over the
   northeastern Permian Basin.

 - There is a low (< 30%) chance of severe thunderstorms this
   evening into Monday morning. The main threats with any severe
   thunderstorms will be very heavy rainfall and damaging winds. A
   couple of tornadoes can't be ruled out as well.

 - A High Wind Warning is in effect from late tonight through late
   Monday night for the Guadalupe, Delaware, Chinati, and Davis
   mountains. Wind Advisories are in effect Monday morning through
   Monday evening for much of the remaining area.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 244 PM CST Sun Nov 17 2024

A very busy next 36 hours is expected across our region and we are
beginning to see the early development of this incoming weather
system. At this time, scattered showers are in progress across much
of the eastern Permian Basin and Lower Trans Pecos. There is a
slightly clearing in the rain and clouds beginning to sneak in from
the southwest. This clearing may play a role later, more on that in
a moment. Outside of this, temperatures have gradually warmed into
the mid to upper 60s across much of the area so far this afternoon.
These temperatures likely hold steady or rise a degree or two
through the evening.

As the trough begins to take on a negative tilt and lift
northeastward out of northern Mexico late this evening, additional
precipitation development is expected. Current model guidance is
honing in on a rapidly developing line of convection from roughly
Hobbs south to Pecos that quickly begins to race off towards the
northeast. Other showers and thunderstorms are likely across much of
the remaining area as this main convective line develops. These
additional areas will be supported across the open warm sector of
the Permian Basin and near the track of the developing surface low
over Southeast New Mexico and the northern Permian Basin. There will
be a chance of severe weather with any of the stronger thunderstorms
late this evening and tonight. The main concern is going to be
damaging winds with a very strong jet streak moving overhead, likely
aiding in downward momentum transfer. At the same time, abundant low-
level wind shear does not rule out a threat for a couple tornadoes,
despite limited instability. Of localized and immediate concern is
if clearing can progress eastward into the Permian Basin. If this
occurs, this may support slightly greater instability and perhaps a
localized increased severe weather threat across the western and
central Permian Basin.

Outside of severe weather, flash flooding is another concern due to
very heavy rainfall. Right now, it appears that very fast storm
motions should limit widespread flash flooding potential. A quick
half an inch to a little over an inch of rain is expected with the
main convective band as it sweeps through the region. Nuisance
flooding may develop due to this torrential rainfall, but the
limited timeframe of the heaviest rainfall should keep flash
flooding localized. Will forgo a Flood Watch given this expectation.

Through the remainder of the overnight hours, the upper trough
continues to eject out across the southern Great Plains. A Pacific
Front will be hot on the heels of the convective line. Strong west
winds quickly erode away any of the low clouds and rain as they
spread out across the region. The majority of the precipitation
should have exited the region by sunrise tomorrow morning. A chilly
start to the day in the 40s can be expected, especially given the
winds.

A windy Monday morning and afternoon continues across the region.
High Wind Warnings go into effect early this morning for all of the
higher elevations with Wind Advisories encompassing the remaining
areas outside of the Rio Grande Valley. These winds will be
supported by mixing of a potent westerly jet streak wrapping behind
our now departing upper-trough through the afternoon. The drier air
and downsloping winds should keep things mild for now despite this
front. Temperatures look to remain largely near normal in the 60s
for many. Winds quickly taper off Monday evening with a combination
of the trough exiting the region and daytime mixing subsiding. We
should end up with light west winds, clear skies, and temperatures
in the upper 30s to low 40s by sunrise on Tuesday, thus marking the
end of the most eventful weather for now.

-Chehak

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 244 PM CST Sun Nov 17 2024

Pleasant day ahead on Tuesday with much calmer winds and high
temperatures reaching near normal for this time of year. Cooler
temperatures arrive in the region by Tuesday night into Wednesday
thanks to a cold front moving in Tuesday evening. Lows in the 30s to
upper 20s are expected across the region with the cooler air
filtering behind the front. Ensemble models are picking up very calm
winds as a high pressure system develops north of the Permian Basin
Wednesday morning. Radiation cooling due to the high pressure
developing near the area will provide colder low temperatures than
what the ensemble models have been outputting. Depending on where the
high develops, this will determine if there will be widespread
freezing temperatures across the Permian Basin. There is a medium to
high (50-70%) confidence of freezing temperatures occurring higher
elevated areas, especially along the Davis mountains Wednesday and
Thursday mornings. Wednesday high temperatures will range from 5-10
degrees below normal this time of year.

Near normal temperatures are back by Thursday lasting through the
weekend as a ridge builds into the region. No precipitation is in
sight for the rest of the period.

Lamberson

&&

.AVIATION...
(00Z TAFS)
Issued at 459 PM CST Sun Nov 17 2024

Messy conditions are expected across TAF sites this evening and
overnight. Widespread SHRA with embedded TSRA is developing across
the region, alongside the return of MVFR ceilings. Visibility
reductions from TSRA are possible with ceilings that'll vary with
precipitation passage. Overall winds remain largely southeasterly
through the evening. A rapid changeover to strong westerly winds
is expected overnight. Once this westerly wind shift arrives, low
clouds and rain quickly erode away resulting in a return to VFR
conditions. Very strong westerly winds continue through tomorrow
afternoon. There may be some light visibility reductions from
blowing dust, but confidence is low in this outcome given expected
widespread rain tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               48  67  42  68 /  90  10   0   0
Carlsbad                 46  64  39  63 / 100  20   0   0
Dryden                   51  74  47  78 /  80   0   0   0
Fort Stockton            47  68  44  69 /  90   0   0   0
Guadalupe Pass           39  54  38  57 / 100  10   0   0
Hobbs                    44  63  38  62 / 100  30   0   0
Marfa                    38  58  38  64 /  90   0   0   0
Midland Intl Airport     47  66  42  67 / 100  10   0   0
Odessa                   48  66  43  66 / 100  10   0   0
Wink                     47  67  39  68 / 100  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning from midnight CST /11 PM MST/ tonight to
     midnight CST /11 PM MST/ Monday night for Chinati Mountains-
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

     Wind Advisory from 3 AM to 9 PM CST Monday for Andrews-Borden-
     Central Brewster County-Chisos Basin-Crane-Davis Mountains
     Foothills-Dawson-Eastern Culberson County-Ector-Gaines-
     Glasscock-Howard-Loving-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Upton-Van
     Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Warning from 11 PM this evening to 11 PM MST Monday
     for Guadalupe Mountains of Eddy County.

     Wind Advisory from 2 AM to 8 PM MST Monday for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...91
LONG TERM....11
AVIATION...91

In the hours before

Local storm report, Nov 17, 9:53 PM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
953 PM CST Sun Nov 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     Flash Flood      5 N Seminole            32.78N 102.64W
11/17/2024                   Gaines             TX   Fire Dept/Rescue

            Fire Dept reports a few stalled vehicles and
            a vehicle under water.

&&

cas
Local storm report, Nov 17, 10:12 PM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
1012 PM CST Sun Nov 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     Hail             West Odessa             31.84N 102.50W
11/17/2024  M1.00 Inch       Ector              TX   Fire Dept/Rescue

&&

cas

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 9:14 PM CSTFlash Flood WarningMAFGaines4 hr
Nov 17, 10:10 PM CSTSevere Thunderstorm WarningMAFEctor, Midland50 min
Nov 17, 11:51 PM CSTSevere Thunderstorm WarningMAFBorden, Scurry39 min

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.